Flood, Cape Girardeau
- When
- June 28, 7:00 PM CST to June 30, 11:59 PM CST
- Where
- Cape Girardeau County, Gulf Jct to 1.25 mi SSE of Gulf Jct
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -89.550
The Mississippi River rose above flood stage at Cape Girardeau just before the end of the month. Minor flooding of low-lying fields occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Mississippi River rose above flood stage at Cape Girardeau just before the end of the month. Minor flooding of low-lying fields occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 5:44 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 644 PM CDT Mon Jun 28 2021 .UPDATE... Issued at 644 PM CDT Mon Jun 28 2021 Updated aviation discussion. && .SHORT TERM...(Tonight through Wednesday night) Issued at 250 PM CDT Mon Jun 28 2021 With the mid-level ridging a bit more stout over the region, today's convective activity has been modest at best. This has allowed temperatures to climb a couple degrees warmer than Sunday's values. Temperatures at most locations are in the lower 90s with heat index values in the upper 90s to lower 100s. It should be another dry, warm, and muggy night with low temperatures in the lower to middle 70s. Tuesday will bring more of the same, though the convection coverage will be a little less. Kept low chance PoPs in the forecast during the heat of the day, but most locations will stay dry. High temperatures will again reach the lower 90s with peak heat index values again in the upper 90s to lower 100s. Things begin to change Wednesday as a trough begins to sag into the Interstate 64 corridor. Tropical moisture from the remnants of Tropical Storm Danny will begin to flow into the forecast area. The end result is a much better chance (high chance to likely PoPs) for widespread showers and thunderstorms beginning Wednesday afternoon and continuing into the evening hours. The additional clouds and precipitation will keep temperatures a few degrees cooler, with high temperatures reaching the upper 80s in most locations. .LONG TERM...(Thursday through Monday) Issued at 250 PM CDT Mon Jun 28 2021 By Thursday morning, an upper level trough will be moving southeast across the Great Lakes region and the central Plains. Convection will likely be ongoing in the morning with the greatest coverage across our northern areas, where a weak front will located. As this upper trough and surface front continue to sag south southeast into the area into Thursday night, we will see unsettled weather across most of the area, but we should be seeing the main area of convection shifting from north to south throughout the day. Cloud cover and scattered showers and storms should help keep highs on Thursday into the low 80s. By Thursday night, our far northern areas will be drying out and this trend will continue through Friday morning. Another shortwave trough will swing southeast into the area during the day on Friday which may cause some renewed development Friday afternoon across west KY. However, if the faster solutions are onto something with the quicker departure, most of the area will be dry. We should see highs on Friday similar to those experienced on Thursday. As far as QPF, 1-2 inches of rain will be possible from Thursday through Friday night. Given the lack of widespread rain across the area recently, feel that any flooding issues should be localized for now. The upper level pattern on the latest deterministic models starts to diverge by the weekend. The trend has been for us to dry out as the main upper level system slowly departs. However, a closed upper low does develop, but exactly where it will migrate to, is in question. However, the latest deterministic GFS seems to be the outlier and has the closed upper low moving westward and then meandering across the Midwest through the weekend, keeping some rain chances in the forecast. Many of latest GFS ensembles show a fairly dry forecast but surprisingly there are several that indicate some minor activity. The projected upper level pattern depicted by the latest GFS is pretty abnormal for this time of year, so will tend to err on the side of the drier ECWMF and Canadian, which indicate a more progressive system and hence, mainly dry conditions for the holiday weekend. The cooler temperatures of the latter part of the week, will likely continue into the weekend. We should also eventually see a drop in the humidity levels as surface weak high pressure builds in from the north, although the guidance differs on just how quickly the more comfortable humidity values will arrive, but it will be noticeable and not feel like the beginning of July. These cooler conditions won't last long though. By Monday, we'll probably be back up into the mid to upper 80s as low level flow becomes southwesterly. && .AVIATION... Issued at 644 PM CDT Mon Jun 28 2021 Much of the cloudiness (noteably the cumulus/cumulonimbus type) will generally diminish overnight as the atmosphere stabilizes. Tue is expected to be quite similar to today as far as shower and tstm coverage is concerned, with VFR conditions forecast. Cumulus development should commence again by 15-16Z, along with scattered showers popping up. Some tstms will probably develop here and there, but the probability of a tstm at any one terminal was only high enough to merit a mention in the KMVN TAF as a PROB30 group. Winds will continue on the light side, generally out of the south during the daylight hours. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DWS LONG TERM...CW AVIATION...DB
Hazardous Weather Outlook National Weather Service Paducah KY 350 PM CDT Mon Jun 28 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-292100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 350 PM CDT Mon Jun 28 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will continue through early this evening before tapering off around sunset. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered thunderstorms are possible Tuesday. Heat index values Tuesday afternoon will climb to around 100 degrees. The chance of thunderstorms will increase Wednesday and peak Thursday into Thursday night with the passage of a cold front. Small chances will linger into Friday. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DWS/CW
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961275.